13% of patients stop aromatase inhibitors due to joint, muscle pain

November 1, 2007

A surprisingly high percentage of women with breast cancer who start adjuvant therapy with an aromatase inhibitor stop taking these drugs because of associated musculo-skeletal side effects

SAN FRANCISCO—A surprisingly high percentage of women with breast cancer who start adjuvant therapy with an aromatase inhibitor stop taking these drugs because of associated musculo-skeletal side effects, researchers reported at the first annual ASCO Breast Cancer Symposium (abstract 227).

While this finding is unlikely to change prescribing habits, it should spur physicians to pay more attention to pain complaints in these patients.

The study found that 13% of women with estrogen-receptor-positive, stage I-III breast cancer assigned to treatment with either exemestane (Aromasin) or letrozole (Femara) stopped AI treatment entirely due to musculoskeletal side effects an average of 6.1 months after starting treatment (range, 2.2 to 13 months). (The study did not compare the rate of side effects between the two AIs.)

"This was the most surprising finding of our study," said lead investigator N. Lynn Henry, MD, PhD, of the University of Michigan Comprehensive Cancer Center, Ann Arbor. "Thirteen percent is approximately the percentage of patients who typically discontinue a drug for all reasons combined, and this was just for musculoskeletal complaints," she said.

COBRA substudy

This NIH-funded Consortium on Breast Cancer Pharmacogenomics (COBRA) substudy included 100 patients; about half had previously taken tamoxifen. Patients completed a Health Assessment Questionnaire (HAQ) and Visual Analog Scale (VAS) at baseline, 1, 3, 6, 12, and 24 months to assess changes in pain and function. Those who exceeded a predefined threshold based on HAQ and/or VAS score were referred for detailed rheumatology evaluation.

"It is important to realize that these patients were referred due to responses to a questionnaire, not because the oncologist felt their pain was severe," Dr. Henry said.

Of the 100 patients, 42 (42%) reported musculoskeletal side effects and were referred for rheumatology evaluation. Detailed data were available for 38 of these women. The most common musculo-skeletal side effects reported were rotator cuff tendonitis (8 patients), carpal tunnel syndrome (9), and osteoarthritis (12).

Of 23 patients who discontinued participation in the study, 13 did so because of musculoskeletal toxicity.

No syndrome, no predictors

There was no characteristic musculoskeletal pain syndrome associated with either drug. Typical symptoms included joint pain, joint stiffness, muscle pain, or morning stiffness. The mechanism of action for AI-associated musculoskeletal side effects is unknown.

The researchers also could identify no characteristics that predicted which patients would experience musculoskeletal problems with AI therapy, Dr. Henry said. Extensive examination also revealed no suggestion that the musculoskeletal symptoms were related to a systemic inflammatory response or to an autoimmune process.

Dr. Henry urged oncologists to counsel patients who have these symptoms to report the problem to them rather than stop taking the drug on their own.

"Pain medication may help alleviate symptoms in some women, but in those with severe symptoms, physicians should consider discontinuing their therapy temporarily until symptoms improve and then switching them to a different medication, such as tamoxifen," Dr. Henry said. Larger studies will be needed to evaluate the effect of switching from one AI to another, she added.

Julie R. Gralow, MD, who moderated a press briefing on this research, said, "Oncologists need to develop a habit of asking patients about symptoms we know can occur and helping patients manage these problems."

When starting AI treatment, patients are often not informed about musculoskeletal side effects, she said. Many are postmenopausal women, and both they and their physicians may attribute these aches and pains to aging.

"These data are unlikely to change our prescribing practices after this meeting. I don't think I would start a different drug based on fear of arthralgias and myalgias, but this study will keep me more flexible with regard to paying attention to what my patients tell me about aches and pains," said Dr. Gralow, associate professor of medical oncology, University of Washington Medical School.

Oncology nurses are often the first responders to patients' reports of side effects. Loren N. Winters, MSN, APRN, BC, OCN, oncology nurse practitioner at Massachusetts General Hospital's Gillette Center for Women's Cancers, told Oncology NEWS International that the results of this study are consistent with what she and her colleagues found in a literature review of aromatase inhibitors and musculoskeletal pain (Clin J Oncol Nurs 11:433-439, 2007).

"It may be useful to know a patient's prior history of muscle and joint problems, such as arthritis, fibromyalgia, injuries, and osteoporosis, and if other cancer-related treatments have caused or may cause similar symptoms, such as taxanes, bisphosphonates, and growth factors," she said. Patients with musculoskeletal pain require frequent communication and an understanding of their individual experience. "The oncology nurse has a key role in assisting the patient with treatment adherence," she said.